New Mexico, 2003

Hail and Damaging Winds in New Mexico, June 13, 2003

June 13, 2003 · NWS ABQ · 8 events in 4 counties and zones

Thunderstorms which produced large hail over central New Mexico between Las Vegas and Clines Corners moved east with a strong out flow boundary to trigger additional intense storms over east central sections of the state. A swath of very strong down burst and out flow winds were reported from west of Clovis over Cannon Air Force Base then southeast into extreme northeast Roosevelt County between…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms which produced large hail over central New Mexico between Las Vegas and Clines Corners moved east with a strong out flow boundary to trigger additional intense storms over east central sections of the state. A swath of very strong down burst and out flow winds were reported from west of Clovis over Cannon Air Force Base then southeast into extreme northeast Roosevelt County between Clovis and Portales. Wind damage was reported on the Air Base and in a base housing complex northwest of Portales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 13, 9:52 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 13, 9:52 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1052 AM MDT FRI JUN 13 2003

UPDATED ZONES TO ACCOUNT FOR EARLY CONVECTION FORMING OVER THE
NORTHWEST MOUNTAINS...WEST CENTRAL AND SOUTHWEST MOUNTAINS. ALSO
INCLUDED POPS FOR THE RIO GRANDE VALLEY THINKING THAT A LITTLE OF
THIS ACTIVITY COULD MOVE INTO THE VALLEY...HOWEVER MUCH OF IT WILL BE
VIRGA SHOWERS.

.ABQ...NONE.

MARTIN
Hazardous weather outlook, Jun 13, 5:00 AM MST, 7 hours 15 minutes before
NMZ001>021-026-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FOR THE FAR
NORTHEAST HIGHLANDS AND PLAINS OF NEW MEXICO TODAY. THUNDERSTORMS
WILL INITIATE OVER THE HIGHER TERRAIN AND MOVE OVER THE NORTHEAST
PLAINS. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH A FEW OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS FOR THE
EASTERN PLAINS OF NEW MEXICO SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN THE NORTHEAST PLAINS TODAY.

AS

The radar

The Albuquerque radar (KABX), 139 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, San Miguel

When
June 13, 12:15 PM MST
Where
San Miguel County, Mineral Hill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.617, -105.400

Hail, San Miguel

When
June 13, 1:15 PM MST
Where
San Miguel County, Ribera
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.367, -105.450

Hail, San Miguel

When
June 13, 1:27 PM MST
Where
San Miguel County, 12 mi SW of Las Vegas
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.483, -105.367

Hail, Torrance

When
June 13, 2:00 PM MST
Where
Torrance County, Clines Corners
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.000, -105.583

Hail, Torrance

When
June 13, 2:10 PM MST
Where
Torrance County, 13 mi E of Clines Corners
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.000, -105.350

Thunderstorm Wind, Curry

When
June 13, 5:05 PM MST
Where
Curry County, Cannon Afb
Measured
82 kt (94 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.383, -103.317

Thunderstorm Wind, Curry

When
June 13, 5:25 PM MST
Where
Curry County, Cannon Afb
Measured
83 kt (96 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
34.383, -103.317

Thunderstorm Wind, Roosevelt

When
June 13, 5:30 PM MST
Where
Roosevelt County, 6 mi NW of Portales
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
34.250, -103.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365053, 5365054, 5365060, 5365055, 5365056, 5365057, 5365058, 5365059.